Inhalation of heated heroin vapor, a practice known as "chasing the dragon," produces a number of symptoms like a rare brain disorder called progressive spongiform leukoencephalopathy according to Dr. Arnold Kriegstein and colleagues from Columbia University and other New York medical centers. The symptoms begin with slowed movement and impaired walking, progressing to paralysis, tremor and blindness. About 20% eventually die.
Dr. Arnold Kriegstein and colleagues described their treatment of three patients who suffered brain damage from using the practice in Neurology (1999;53: 1765-1773). The first patient, a 21-year-old woman, had been 'chasing the dragon' daily for 6 months. Because no known treatment exists for the disorder and her condition was so severe, the medical team decided to give her "an antioxidant 'cocktail' consisting of high doses of vitamin E, vitamin C and coenzyme Q." Although her condition improved, the woman still exhibited mild coordination problems two years later. The other two patients, a 40-year-old man and a 28-year-old man, also obtained relief from their symptoms with the help of the antioxidant combination. Despite the improvement in their symptoms, however, brain imaging continued to show marked abnormalities in the cerebellum in all three patients. The cerebellum plays a major role in voluntary muscle movement. Kriegstein says that the brain abnormalities may indicate that serious symptoms are apt t o re-occur as the people age.
Kriegstein is concerned by the growing, popularity of inhaling heroin vapor, which is viewed as a way to avoid the various diseases associated with heroin injections. "There is a certain heroin "chic" surrounding this mode of use that gives it an ominous appeal among the more affluent users," Kriegstein explained. "So our concern is that more patients may develop this illness, (which) is extremely grave and has no known treatment. Patients may improve gradually, over months to years, but most patients do not return to normal." According to the Reuters Health in November 9, 1999 chasing the dragon heroin usage can injure brain.